Texas, 2011

Hail in Texas, March 24, 2011

March 24, 2011 · NWS SJT · 1 event in 1 county or zone

A stalled frontal boundary and a dryline sparked isolated elevated showers and thunderstorms. Convective Available Potential Energy (CAPE) values remained generally below 1000 joules per kilogram, but 0 to 6 kilometer bulk shear values remained fairly high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A stalled frontal boundary and a dryline sparked isolated elevated showers and thunderstorms. Convective Available Potential Energy (CAPE) values remained generally below 1000 joules per kilogram, but 0 to 6 kilometer bulk shear values remained fairly high. A few of these storms became strong to severe and produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 24, 4:57 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 24, 4:57 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
557 PM CDT THU MAR 24 2011

.AVIATION...
/00Z UPDATE/

VFR CONDITIONS WILL CONTINUE OVER THE AREA THROUGH THE NIGHT. MVFR
CEILINGS WILL DEVELOP OVER ALL TERMINALS WITH THE EXCEPTION OF
KABI BY 10Z TOMORROW MORNING. CEILINGS WILL LIFT TO VFR BY LATE
MORNING. SURFACE WINDS WILL GUST TO AROUND 20KTS THROUGH THE
REMAINDER OF THE EVENING OVER THE NORTHERN TERMINALS AND UNTIL
EARLY EVENING OVER THE SOUTHERN TERMINALS. SURFACE WINDS TOMORROW
WILL REMAIN SOUTHERLY AROUND 10KTS. THUNDERSTORM ACTIVITY
DEVELOPING ALONG A DRYLINE WEST OF THE AREA THIS EVENING AND
MOVING TO THE NORTHEAST SHOULD REMAIN WEST OF KABI.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 60  88  55  85  44 /  20  10   0   0   0
SAN ANGELO 	 59  88  51  88  42 /  10  10   0   0   0
JUNCTION 	 62  85  55  89  43 /  10  10  10   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, Mar 24, 2:31 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT THU MAR 24 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
331 PM CDT THU MAR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING...MAINLY ALONG AND WEST OF AN ABILENE...TO SAN
ANGELO...TO OZONA LINE. A FEW OF THESE STORMS MAY BRIEFLY REACH
SEVERE LEVELS...WITH LARGE HAIL...DAMAGING WINDS...AND DANGEROUS
CLOUD TO GROUND LIGHTNING AS THE PRIMARY THREATS.

ELEVATED FIRE DANGER CONDITIONS WILL ALSO BE LIKELY ACROSS MUCH OF
THE AREA THIS AFTERNOON...DUE TO GUSTY SOUTHEAST WINDS. THE MOST
DANGEROUS CONDITIONS WILL OCCUR ALONG AND EAST OF AN ABILENE TO
BRADY LINE...WHERE THE LOWEST AFTERNOON HUMIDITY VALUES WILL ALSO
BE OCCURRING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ELEVATED FIRE DANGER CONDITIONS WILL OCCUR AGAIN ON FRIDAY AND
SATURDAY DUE TO GUSTY WINDS AND LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE CONCHO VALLEY AND
THE WESTERN BIG COUNTRY LATE THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Mar 24, 5:57 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
657 PM CDT THU MAR 24 2011

TXZ049-250100-
FISHER TX-
657 PM CDT THU MAR 24 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR FISHER
COUNTY...

AT 654 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 21 MILES WEST OF ROTAN...OR ABOUT 14
MILES NORTHEAST OF SNYDER...MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS
OF...NORTHWESTERN FISHER COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

15

The radar

The Dyess AFB radar (KDYX), 65 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jones

When
March 24, 7:43 PM CST to 7:47 PM CST
Where
Jones County, 2.38 mi NNW of New Hope
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.900, -99.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291440.